FDA is informing healthcare professionals that a preliminary review of a large clinical trial shows an increased risk of muscle injury in patients taking the highest dose of the statin drug simvastatin. Simvastatin is sold as Zocor, and is also an ingredient in Vytorin (ezetimibe/simvastatin) and Simcor (niacin extended-release/simvastatin).
Myopathy is a known side-effect of all statin drugs, as is rhabdomyolysis, a potentially life-threatening type of myopathy. The higher the statin dose, the greater the risk of developing myopathy or rhabdomyolysis. The clinical trial showed that the risk of myopathy is much higher in patients taking 80 mg of simvastatin, which is the highest approved dose, than in those taking 20 mg.
The risk of myopathy is also increased when simvastatin is used with certain other medications. In fact, simvastatin should be avoided in people taking certain drugs, and there are specific dose limits when it’s prescribed with other drugs.
FDA will continue to evaluate other sources of information to further define the risk of myopathy from high doses of simvastatin, and will share this information with practitioners and the public as soon as it is available. In the meantime, when deciding to use simvastatin, practitioners should consider the drug’s potential risks and known benefits compared to other cholesterol-lowering therapies. Before prescribing simvastatin, prescribers should carefully review the patient’s medications for potential drug-drug interactions.